Texas, 2017

Wildfire in Texas, March 6 to 9, 2017

March 6 to 9, 2017 · NWS AMA · 1 event in 1 county or zone

The Perryton Wildfire began around 1450CST about thirteen miles southwest of Wolf Creek Park in Ochiltree County. The wildfire was caused by downed power lines or sparks from a transformer and the wildfire consumed three hundred and eighteen thousand and fifty six acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$25 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Perryton Wildfire began around 1450CST about thirteen miles southwest of Wolf Creek Park in Ochiltree County. The wildfire was caused by downed power lines or sparks from a transformer and the wildfire consumed three hundred and eighteen thousand and fifty six acres. There was a report that this wildfire spread east across southern Lipscomb and northern Hemphill counties. The Perryton wildfire has been determined to be the third largest wildfire in the history of the Texas A&M Forest Service. The wildfire threatened homes north of Canadian and residents were urged to evacuate at a moment’s notice. The town of Higgins was also threatened briefly. There were two hundred homes and one hundred other structures threatened but saved, however four homes and one hundred other structures were destroyed by the wildfire. There was one report of a fatality and two injuries along with many heads of cattle lost. There were approximately one hundred near misses reported. The wildfire was contained around 1500CST on March 9. There were approximately four thousand livestock killed in the Texas Panhandle on March 6 from all of the wildfires and total damages were estimated to be in the neighborhood of 25.1 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 6, 12:09 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 6, 12:09 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1209 PM CST Mon Mar 6 2017

.AVIATION...18Z Tafs

West winds will continue to scream today, especially at KDHT and
KGUY where gusts over 50 kts will be possible. Winds will begin to
die off around 00-01Z this evening. Blowing dust and or smoke
from any fire starts could cause visibility restrictions this
afternoon, but will handle any of this action with amendments.

Simpson
&&

.PREV DISCUSSION... /Issued 533 AM CST Mon Mar 6 2017/

AVIATION...
Winds will be the main aviation concern for the terminals Today.
We will see strong west-southwest winds increase during the late
morning hours at each terminal before topping out in the 30 to
34kt range with gusts up to 45kt. Have issued an Airport Weather
Warning for KAMA due to strong gusts. These winds will persist
into the evening before diminishing as a cold front sweeps across
the Panhandles. Frontal timing is from 1Z at KGUY to near 3Z for
KAMA and KDHT. Winds will be fairly light behind the front and
will remain that way until the end of this forecast period.

One other aviation concern in the near term is the potential for
fog/stratus at KAMA around the 13Z hour. Satellite imagery shows
an area of low clouds/fog working northward. Have inserted a TEMPO
group for the low clouds but they should dissipate quickly as
mixing is anticipated to be starting around that same time.

PREV DISCUSSION... /Issued 412 AM CST Mon Mar 6 2017/

DISCUSSION...
A busy short term as our highest impacts of the week are expected
to happen today with things quieting down for the rest of the
week. Critical to extremely critical Fire Weather Conditions
expected today with strong winds for a significant portion of the
Panhandles.

Today was a challenge as to whether or not we would go with a High
Wind Warning. Very strong 55-70kt 700mb jet moving overhead for
the northwest TX and the OK Panhandle, however this jet maximum is
expected to exit the area by noon, with weaker 700mb winds aloft
by 3pm. Right now not convinced enough that we will be able to mix
all the way to 700mb by noon, and even if we do that jet will
begin to weaken and the window for high gusts just looks too
narrow to go with a Warning. Will advise the day shift to monitor
the 9AM to 12PM wind gust trends and may need to upgrade
Advisories to Warnings if confidence increases.

The arrival of today's cold front is expected around mid afternoon
for the OK Panhandle with the passage through the south Texas
Panhandle by late evening. Once this front is through the winds
should be out of the northwest and in the 10 to 15 mph range,
ending the threat for the Wind Advisories. Blowing dust is
something that could be an issue today.

Tuesday onward...
The cold front that pushed through today will be short lived as
high pressure restrengthens to the west with 850mb temperatures
around 15C over the Panhandles Tuesday afternoon. This will still
make for mild temperatures in the 60s with maybe some isolated
lower 70s. This upward temperature trend will continue through at
least Friday, with temperatures on Friday looking to be in the
upper 70s to mid 80s. Although there are no POP's through this
point, GFS model attempts to bring a cut off low from the southern
Pacific just off the Baja Peninsula. Moist southerly flow ahead of
this low has suggested some slight chance showers/T-storms across
our extreme southeast counties. Confidence is not high enough to
include into the forecast. But we'll keep an eye on this to see
if anything else develops.

By Saturday there is a slight diverge in the model consensus. The
overall picture suggests a weak cold front lowering temperatures
into the 70s Panhandle wide. ECMWF lingers the cold air long
enough to have similar temperatures on Sunday, while GFS quickly
rebuilds the ridge and brings 850mb temperatures back up over 20C,
suggesting widespread temperatures in the 80s.

Weber

FIRE WEATHER...
Extremely critical Fire Weather day today.  Very windy and dry
conditions expected today across the Panhandles. Winds 20 to 40
mph with gusts up to 55 mph across the Panhandles and relative
humidities as low as 7 percent will promote critical, and in areas
of stronger winds, extremely critical Fire Weather conditions.
The dry air and winds have been talked about for awhile, so
confidence is high that today has the potential to be a
significant wildfire day. ERC values still approaching the 90th
percentile and widespread RFTI's of 6 and 7 with some isolated
8's across north central TX and the Central OK Panhandle. A cold
front is forecast to start moving across the area around 3pm from
the north to the south. Winds will shift out of the north, but
should only be in the 5 to 15 mph range.

Overall the rest of the forecast suggests just spotty elevated
Tuesday and Wednesday, with the possibility of widespread elevated
on Sunday.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 8 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until 7 PM CST this evening for the following
     zones: Carson...Deaf Smith...Hansford...Hutchinson...
     Moore...Ochiltree...Oldham...Potter...Randall.

     High Wind Warning until 7 PM CST this evening for the following
     zones: Dallam...Hartley...Sherman.

OK...Red Flag Warning until 8 PM CST this evening for the following
     zones: Beaver...Cimarron...Texas.

     Wind Advisory until 7 PM CST this evening for the following
     zones: Beaver.

     High Wind Warning until 7 PM CST this evening for the following
     zones: Cimarron...Texas.

&&

9/24
Hazardous weather outlook, Mar 6, 4:12 AM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 AM CST Mon Mar 6 2017

OKZ001>003-TXZ001>020-062215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
412 AM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today.

Critical to extremely critical fire weather conditions are
expected on Monday across all of the Panhandles. Wind Advisories
are in effect for all the Oklahoma Panhandle and western portions
of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very patchy elevated Fire Weather possible Tuesday and Wednesday,
with area wide elevated Fire Weather possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical to extremely critical Fire Weather conditions today.
Elevated conditions possible on Sunday.

In the hours before

Local storm report, Mar 6, 2:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
03/06/2017  M59 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700220

COCKRELL
Local storm report, Mar 6, 2:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
237 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
03/06/2017  M59 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700221

COCKRELL
Local storm report, Mar 6, 2:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
238 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
03/06/2017  M61 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1700222

COCKRELL
Local storm report, Mar 6, 2:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 SSW BEAVER            36.80N 100.53W
03/06/2017  M67 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1700223

COCKRELL
Local storm report, Mar 6, 2:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
03/06/2017  M59 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1700224

COCKRELL
Local storm report, Mar 6, 2:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
03/06/2017  M63 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1700225

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochiltree

When
March 6, 2:50 PM CST to March 9, 3:00 PM CST
Where
Ochiltree forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$25 million
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Ochiltree2017-03-06Outside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687307.